Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 235, NWS Des Moines, IA

August 5, 20187 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 4:24 AM CDT for 7 counties in Iowa. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 4:24 AM CDT (09:24 UTC)
Expired
Aug 5, 2018, 5:30 AM CDT
In force
66 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Calhoun County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:50 AM CDTTSTM WND GST 60Fort Dodge, IAESTIMATED 60+ MPH WINDS NEAR JOHN F KENNEDY PARK. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:10 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KDMX 050924
SVRDMX
IAC025-079-081-091-109-187-197-051030-
/O.NEW.KDMX.SV.W.0235.180805T0924Z-180805T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
424 AM CDT SUN AUG 5 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Webster County in central Iowa...
  Wright County in north central Iowa...
  Southern Kossuth County in north central Iowa...
  Eastern Calhoun County in west central Iowa...
  Hancock County in north central Iowa...
  Humboldt County in north central Iowa...
  Hamilton County in central Iowa...

* Until 530 AM CDT.

* At 423 AM CDT, severe thunderstorms were located along a line
  extending from Five Island Lake to near Pocahontas to near North
  Twin Lake, moving east at 60 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Fort Dodge, Webster City, Algona, Garner, Clarion, Dakota City,
  Humboldt, Eagle Grove, Belmond, Britt, Jewell Junction, Gowrie, Elm
  Lake, Fort Dodge Regional Airport, Big Wall Lake, Eagle Lake,
  Dayton, West Bend, Stratford and Kanawha.

This includes Interstate 35 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across north central into northwest Iowa. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4318 9350 4247 9350 4247 9346 4222 9346
      4222 9457 4256 9449 4256 9444 4321 9444
TIME...MOT...LOC 0923Z 284DEG 53KT 4315 9465 4275 9460 4253 9472 

HAIL...0.88IN
WIND...80MPH
 
$$

Beerends
4 follow-up statements
150 
WWUS53 KDMX 050941
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
441 AM CDT SUN AUG 5 2018

IAC025-079-081-091-109-187-197-051030-
/O.CON.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Kossuth IA-Calhoun IA-Hancock IA-Humboldt IA-
Hamilton IA-
441 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEBSTER...WRIGHT...SOUTHERN KOSSUTH...EASTERN CALHOUN...
HANCOCK...HUMBOLDT AND HAMILTON COUNTIES...

At 441 AM CDT, severe thunderstorms were located along a line
extending from near Algona to near Dakota City to 10 miles east of
Rockwell City, moving east at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Fort Dodge, Webster City, Algona, Garner, Clarion, Dakota City,
Humboldt, Eagle Grove, Belmond, Britt, Jewell Junction, Gowrie, Elm
Lake, Fort Dodge Regional Airport, Big Wall Lake, Eagle Lake, Dayton,
West Bend, Stratford and Kanawha.

This includes Interstate 35 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4318 9350 4247 9350 4247 9346 4222 9346
      4222 9457 4256 9449 4256 9444 4321 9444
TIME...MOT...LOC 0941Z 277DEG 54KT 4309 9432 4267 9417 4241 9443 

HAIL...<.75IN
WIND...70MPH
 
$$

Beerends
857 
WWUS53 KDMX 050958
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
458 AM CDT SUN AUG 5 2018

IAC025-051007-
/O.CAN.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Calhoun IA-
458 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central and west central Iowa.

LAT...LON 4247 9350 4247 9346 4222 9346 4222 9439
      4247 9440 4247 9442 4256 9444 4314 9439
      4318 9350
TIME...MOT...LOC 0957Z 284DEG 53KT 4303 9402 4261 9387 4235 9413 

$$

IAC079-081-091-109-187-197-051030-
/O.CON.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Kossuth IA-Hancock IA-Humboldt IA-Hamilton IA-
458 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEBSTER...WRIGHT...SOUTHERN KOSSUTH...HANCOCK...HUMBOLDT AND
HAMILTON COUNTIES...

At 457 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Algona to near Eagle Grove to 9 miles
northeast of Gowrie, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Dodge, Webster City, Algona, Garner, Clarion, Dakota City,
Humboldt, Eagle Grove, Belmond, Britt, Jewell Junction, Gowrie, Elm
Lake, Fort Dodge Regional Airport, Big Wall Lake, Eagle Lake, Dayton,
Stratford, Kanawha and Goldfield.

This includes Interstate 35 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4247 9350 4247 9346 4222 9346 4222 9439
      4247 9440 4247 9442 4256 9444 4314 9439
      4318 9350
TIME...MOT...LOC 0957Z 284DEG 53KT 4303 9402 4261 9387 4235 9413 

HAIL...<.75IN
WIND...60MPH
 
$$

Beerends
263 
WWUS53 KDMX 051012
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
512 AM CDT SUN AUG 5 2018

IAC091-109-051021-
/O.CAN.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Kossuth IA-Humboldt IA-
512 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KOSSUTH AND HUMBOLDT
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central and west central Iowa.

LAT...LON 4312 9350 4247 9350 4247 9346 4222 9346
      4222 9439 4240 9440 4246 9406 4260 9396
      4299 9397
TIME...MOT...LOC 1011Z 285DEG 44KT 4297 9382 4255 9371 4228 9400 

$$

IAC079-081-187-197-051030-
/O.CON.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Hancock IA-Hamilton IA-
512 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHERN WEBSTER...WRIGHT...SOUTHERN HANCOCK AND HAMILTON
COUNTIES...

At 511 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Britt to near Big Wall Lake to 14
miles east of Gowrie, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Webster City, Garner, Clarion, Eagle Grove, Belmond, Jewell Junction,
Gowrie, Big Wall Lake, Elm Lake, Dayton, Stratford, Kanawha,
Goldfield, Coalville, Otho, Dows, Ellsworth, Klemme, Stanhope and
Lehigh.

This includes Interstate 35 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4312 9350 4247 9350 4247 9346 4222 9346
      4222 9439 4240 9440 4246 9406 4260 9396
      4299 9397
TIME...MOT...LOC 1011Z 285DEG 44KT 4297 9382 4255 9371 4228 9400 

HAIL...<.75IN
WIND...60MPH
 
$$

Beerends
098 
WWUS53 KDMX 051020
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
520 AM CDT SUN AUG 5 2018

IAC079-081-187-197-051030-
/O.EXP.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Hancock IA-Hamilton IA-
520 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER...WRIGHT...
SOUTHERN HANCOCK AND HAMILTON COUNTIES WILL EXPIRE AT 530 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 40 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central and west central Iowa.

LAT...LON 4312 9350 4247 9350 4247 9346 4222 9346
      4222 9439 4240 9440 4246 9406 4260 9396
      4299 9397
TIME...MOT...LOC 1020Z 284DEG 53KT 4294 9368 4252 9357 4225 9386 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:38 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 5, 3:38 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
338 AM CDT Sun Aug 5 2018

.DISCUSSION.../Today through Saturday/
Issued at 338 AM CDT Sun Aug 5 2018

Severe thunderstorms complex over southeastern South Dakota has
entered northwest Iowa at 3am. These storms have been in an area of
weaker inhibition, high instability, and high shear per recent SPC
mesoanalysis. GOES-East clean infrared channel showed an increase in
overshooting tops from 5 to 7z with latest imagery showing
temperatures with these tops of -65 to -70C. Trends in GLM are
overall downward, though continue to maintain a high number of
flashes with the western end of the bow entering Iowa at 330am. As
these storms move farther into Iowa, they will be moving into an
environment of stronger inhibition with weaker instability as the
best shear moves to the northeast. Primary concern will be gusty
winds with hail threat waning. Latest run of convective allowing
models (CAMs) are not handling the current situation as well as the
previous run or two. The HRRR and ESRL HRRR along with the NBM PPI01
had a fairly good handle and used those to populate PoPs from now
through midday.

Otherwise today, next series of shortwave troughs will be
approaching from the central Rockies this morning reaching Iowa by
this afternoon. With lingering convective cloud debris and showers
or storms from overnight complex, this should foster a cooler
environment over northern Iowa. Meanwhile farther south over
southern Iowa, a more sunny sky with southerly winds will boost
temperatures well into the 90s. With contrast in temperatures, will
have a baroclinic zone/warm front with models indicating this
generally over northern Iowa. Depending on degree of recovery,
should have at least moderate instability with MLCAPE values between
1500 and 2500 J/kg with deep layer shear increasing this afternoon
into this evening as low level jet ramps up. With speed shear
increasing and directional shear already in place, may have a small
window of a tornado threat this afternoon over northern areas.
Damaging wind gusts and large hail, though, will be the primary
threat throughout the afternoon into the evening. There will also be
heavy rainfall with good moisture transport into the state, deep
warm cloud depths of 11,000 feet and precipitable water values of
1.5 to 2 inches tonight. Mean layer flow is 20 to 30 knots, but with
orientation quasi-parallel to the boundary, will see some training.
Global models minus the NAM and CAMs show northern Iowa as the
favored location for the highest rainfall amounts, which will be
generally between 0.75 to 1.75 inches with a few localized higher
amounts by Monday morning. Widespread flash flooding concerns are
mitigated by recent dry weather and mature crops that could use some
rainfall. Any flash flooding would be limited to an urban area.
Unfortunately, drought stricken southern Iowa will have only paltry
rain amounts if any.

Showers and storms will linger on Monday as mid-level shortwaves
pass over the state and surface front slowly drops southeastward.
Modest instability will develop by the afternoon with strong deep
layer shear of 40 to 50 knots in place. Overall severe risk is
uncertain with SPC lowering from slight over northeast Iowa to
marginal over central and southern Iowa. This is due to uncertainty
in the location of the front and the lingering morning
precipitation.

Beyond Monday, flow will begin to transition to northwest on Tuesday
as the shortwave troughs exit to the east, which will allow for
subsidence and an end to the active pattern. As the ridge amplifies
over the western US and northwest flow is established over the area,
will have sporadic showers or thunderstorms, but challenging to
define those well this far out. Best chance may be on Thursday as
upper level forcing drops through the region. Toward late this week
into next weekend, the ridge over the west will begin to translate
eastward with signs of troughing entering the Pacific Northwest late
next weekend. This will mean rising temperatures toward the end of
the week just in time for the state fair with highs in the middle
80s to around 90 degrees.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1144 PM CDT Sat Aug 4 2018

Besides some MVFR fog at MCW, expecting primarily VFR conditions
for much of the overnight. Still watching the potential for
storms developing across South Dakota and southern Minnesota to
approach far northern Iowa after 08Z but confidence in reaching
MCW/FOD is too low to include in the TAFs at this time. Breezy
southerly winds are expected again on Sunday. The best potential
for storms will be across northern IA during the late afternoon
and evening and kept mention of VCTS for now due to uncertainty in
timing and spatial coverage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Fowle
Hazardous weather outlook, Aug 4, 3:16 PM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Sat Aug 4 2018

IAZ004>007-015>017-051115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
316 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northern Iowa.

.DAY ONE...This afternoon and tonight

There will be minimal chances for thunderstorms through tonight
with a marginal risk of severe weather along the Minnesota border.
If any severe storms develop, the primary threats would be large
hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase Sunday afternoon and especially
Sunday Night when there will be a slight risk of severe weather.
Large hail, damaging wind and locally heavy rains are all
possible into early Monday morning. Chances for non severe storms
will then linger through the rest of the day.

There will be other very spotty and infrequent chances for storms
later in the week with the severe weather potential yet to be
determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Sunday afternoon through early Monday
morning.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051115-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase Sunday afternoon north and into
central Iowa Sunday Night when there will be a slight risk of
severe weather. Large hail, damaging wind and locally heavy rains
are all possible into early Monday morning.

Chances for non severe storms will develop over southern Iowa late
Sunday Night and then linger area wide through the rest of the
day.

There will be other very spotty and infrequent chances for storms
later in the week with the severe weather potential yet to be
determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly Sunday afternoon through early
Monday morning.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:53 AM CDTSevere Thunderstorm WarningDMXCalhoun, Palo Alto, Pocahontas, Sac67 min
Aug 5, 5:10 AM CDTSpecial Weather StatementDMXAudubon, Boone, Carroll, Greene50 min
Aug 5, 5:41 AM CDTSpecial Weather StatementDMXJasper, Marshall, Polk, Story34 min
Aug 5, 6:08 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Tama37 min
Aug 5, 6:28 AM CDTSpecial Weather StatementDMXJasper, Madison, Mahaska, Marion, Poweshiek, Warren62 min
Aug 5, 7:19 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello56 min
Aug 5, 8:41 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright64 min
Aug 5, 9:23 AM CDTSpecial Weather StatementDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright52 min
Aug 5, 9:36 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright39 min
Aug 5, 10:15 AM CDTSpecial Weather StatementDMXBlack Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more60 min
Aug 5, 5:31 PM CDTSpecial Weather StatementDMXPoweshiek59 min
Aug 5, 5:42 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.